Alert archive / Missouri / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 53, NWS Paducah, KY

May 30, 2013Jackson County, Illinois; Cape Girardeau County, Perry County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at May 30, 2013, 1:20 PM CDT for Jackson County, Illinois; Cape Girardeau County, Perry County, Missouri. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 2013, 1:20 PM CDT (18:20 UTC)
Expired
May 30, 2013, 2:00 PM CDT
In force
40 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jackson County, IL, Cape Girardeau County, MO, Perry County, MO

The radar

The Paducah radar (KPAH), 98 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 12:32 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.3 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2013-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1076 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2013-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1076 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 1:15 PM CDT, 5 minutes earlier.

Area forecast discussion, May 30, 1:15 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT THU MAY 30 2013

.UPDATE...
ISSUED AT 1259 PM CDT THU MAY 30 2013

THE TORNADO WATCH OVER A HANDFUL OF OUR NORTHWEST COUNTIES IS A
STRETCH...BUT GIVEN THE AIRMASS WE DECIDED TO INCLUDE A FEW
COUNTIES AHEAD OF THE CLUSTERS CURRENTLY OVER SOUTHEAST MISSOURI.
THE RELATIVELY STRONG LOW-LEVEL SHEAR HAS RESULTED IN IT BEING A
TORNADO WATCH...BUT WE ARE MOST CONCERNED IN OUR AREA FOR A FEW
LINE SEGMENTS TRYING TO BOW OUT TO THE NORTH OR NORTH NORTHEAST.

THERE WILL BE PLENTY OF CONVECTION UPSTREAM OVER ARKANSAS AND
MISSOURI THIS AFTERNOON AND EVENING...AND MAY SEE SOME REMNANTS
MOVE INTO THE AREA LATER TONIGHT. TIMING AND INTENSITY OF
CONVECTION OVER OUR REGION TONIGHT THROUGH SATURDAY NIGHT WILL BE
HEAVILY RELIANT ON THE CONVECTIVE-SCALE EVOLUTION...SO CONFIDENCE
WILL BE QUITE LOW...AND SIGNIFICANT CHANGES ARE LIKELY IN THE FUTURE.

THE AVIATION SECTION HAS BEEN UPDATED FOR THE 18Z TAF ISSUANCE.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY NIGHT)
ISSUED AT 140 AM CDT THU MAY 30 2013

HIGH PRESSURE TO OUR EAST...LOW PRESSURE TO OUR WEST...AND AN OPEN
WET S-SWLY FLOW IN BETWEEN MEANS WIND/RAIN CHANCES FOR OUR NEAR
TERM FORECAST.

MODELS SHOW SLIGHTLY TIGHTER GRADIENT TODAY VS YESTERDAY...WHICH
SHOULD BE ENOUGH TO PUSH US INTO LAKE WIND ADVISORY TERRITORY.

BOTH NAM/GFS PAINT QPF IN MOISTENING PROFILE THIS MORNING...WITH
DIURNAL DESTABILIZATION BRINGING CONVECTIVE CHANCES TO BEAR. BEST
FOCUS REMAINS WITH FRONTAL BOUNDARY TO OUR WEST...SO MORE PULSE TYPE
CHANCES FOR US THRU TONIGHT.

AN MCS DEVELOPS LATE TONIGHT AND ITS CONVECTION MOVES TOWARD OUR
NORTHWEST DOORSTEP FRIDAY. SWODY2 PAINTS SLGT RISK FOR MOST OF PAH
FA FRI-FRI NIGHT. POPS INCREASE STEADILY. NEGATIVELY TILTED UPPER
TROF FINALLY PINWHEELS THIS ENERGY/CONVECTION ACROSS THE AREA INTO
SATURDAY AS POPS INCREASE TO LIKELY OR BETTER AND SWODY3 CONTINUES
TO PAINT SLGT RISK SVR.

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 140 AM CDT THU MAY 30 2013

EVENTUAL SYSTEM PASSAGE COMES TO FRUITION EITHER LATE SATURDAY
NIGHT OR SUNDAY...WITH DRIER AIR AND COOLER TEMPS BACKING OFF TO
THE 70S AND 50S WORKING IN BEHIND THE DEPARTED SYSTEM. THAT LASTS
A FEW DAYS BEFORE AIRMASS MODIFICATION BEGINS AGAIN WITH A MID
WEEK WARMUP BACK TO 80S/60S. POPS MAKE A RETURN TO THE FORECAST
WITH THE MID WEEK WARMUP.

&&

.AVIATION...
ISSUED AT 1259 PM CDT THU MAY 30 2013

LOW CONFIDENCE IN THE 18Z TAFS. SCATTERED THUNDERSTORMS CURRENTLY
NEAR KCGI WILL FORCE INCLUSION OF A VCTS THERE THROUGH MUCH OF THE
AFTERNOON. WILL ADDRESS THE OTHER SITES AS RADAR DICTATES THIS
AFTERNOON. CERTAINLY CANNOT RULE OUT TS AT ANY SITE THIS
AFTERNOON.

THE 12Z MODELS SEEM TO AGREE ON MORE CONVECTION MOVING
EASTWARD ACROSS THE AREA FROM LATE THIS EVENING INTO THE OVERNIGHT
HOURS. INCLUDED TS IN A TEMPO AT KCGI AND KPAH AND JUST A PROB30
FARTHER EAST OVERNIGHT. ALL SITES WILL HAVE SOME POTENTIAL FOR
MVFR CEILINGS BY MID-MORNING FRIDAY.

GUSTY SOUTH WINDS WILL CONTINUE AT ALL SITES INTO THE
EVENING...IF NOT THROUGH THE NIGHT. THEY WILL DIMINISH SOME AFTER
SUNSET...AND PICK UP AGAIN FRIDAY MORNING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR ILZ075>078-
     080>094.

MO...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR MOZ076-086-
     087-100-107>112-114.

IN...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR INZ081-082-
     085>088.

KY...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KYZ001>022.

&&

UPDATE...DRS
AVIATION...DRS
Hazardous weather outlook, May 30, 12:22 PM CDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1222 PM CDT THU MAY 30 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-311730-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1222 PM CDT THU MAY 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEST OF A LINE FROM
CAPE GIRARDEAU MISSOURI TO NEAR MOUNT VERNON ILLINOIS. DAMAGING
WINDS ARE THE MAIN HAZARDS WITH LARGE HAIL AND ISOLATED TORNADOES
POSSIBLE. THIS THREAT OF SEVERE WEATHER WILL LAST UNTIL SHORTLY
AFTER SUNSET.

A LAKE WIND ADVISORY IS IN EFFECT UNTIL 8 PM. REFER TO THE
ADVISORY FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES EXIST FRIDAY THROUGH SUNDAY. THE BEST CHANCE
OF STORMS...INCLUDING STRONG TO SEVERE STORMS...IS SATURDAY AND
SATURDAY NIGHT. THERE IS A SLIGHT RISK THAT SEVERE STORMS MAY
OCCUR ANY TIME FRIDAY THROUGH SATURDAY NIGHT OR SUNDAY. THE MAIN
THREAT WOULD BE DAMAGING WINDS AND HAIL.

LOCALLY HEAVY RAINFALL IS POSSIBLE OVER SOUTHEAST MISSOURI AND
SOUTHERN ILLINOIS BOTH FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED OVER SOUTHEAST MISSOURI AND
POSSIBLY SOUTHWEST ILLINOIS THIS AFTERNOON AND EVENING. SPOTTERS
ACROSS THE AREA SHOULD BE ALERT FOR ACTIVATION FRIDAY THROUGH
SATURDAY.

In the hours before

Special weather statement, May 30, 12:56 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1256 PM CDT THU MAY 30 2013

ILZ084-MOZ076-086-087-301830-
BOLLINGER MO-CAPE GIRARDEAU MO-JACKSON IL-PERRY MO-
1256 PM CDT THU MAY 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN JACKSON COUNTY IN
SOUTHERN ILLINOIS...AND PERRY...NORTHWESTERN CAPE GIRARDEAU AND
NORTHERN BOLLINGER COUNTIES IN SOUTHEAST MISSOURI UNTIL 130 PM CDT...

AT 1252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ALLIANCE...OR 14 MILES NORTHWEST OF
BOLLINGER MILL STATE HISTORIC SITE...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  PERRYVILLE...DAISY...OAK RIDGE...SILVER LAKE...OLD APPLETON...
  LONGTOWN AND LITHIUM.

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

PS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 1:35 AM CDTLake Wind AdvisoryPAHBallard, Caldwell, Calloway, Carlisle, Christian, Crittenden and 16 more18 hr
May 30, 6:02 PM CDTSevere Thunderstorm WarningPAHDaviess28 min
May 30, 6:16 PM CDTSevere Thunderstorm WarningPAHCaldwell, Crittenden, Lyon29 min
May 30, 2:43 PM CDTTornado WarningPAHPerry32 min
May 30, 3:15 PM CDTTornado WarningPAHJefferson, Perry30 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2013Severe Thunderstorm Warnings in Illinois, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.